Jump to content
Important Survey - Please Participate ×

Long time Clonazepam victim


[up...]

Recommended Posts

Hello all,

I have been taking 1mg/day of Clonazepam for over 15 years as a sleep aid prescribed by a former PCP.  I have been in the care of several different PCP's since starting and NO ONE ever told me anything about the problems with Benzo's.  I began to think several years ago that the medication was no longer helping me and the problem was not that serious to begin with.  A year or so ago I ran across info on the web that led me to believe that it was actually harmful to me since I am over 70.  My Dr. at the time suggested I look at the Beers Criteria which strongly recommends that people my age should not take Benzo's.

With no other info, I tried to do a 2 week taper.  In a week, I was feeling so bad and scared because I did not know what was happening to me that I called an ambulance and went to the ER.  They checked me out and said "we don't find anything life-threatening wrong with you" and sent me home.  (I specifically told them about quiting the Clonazepam)  The ER Dr. apparently knew nothing about Benzo withdrawal.

My current PCP says he will not prescribe any more for me and that I should quit immediately with a 2 week taper.  I am looking for help in deciding whether to go to an expensive detox clinic or do it by myself at home. (I live alone)

I have already started on a 22 week taper program that I discovered in a research paper on the Mayo Clinic website.

Thanks for any advice

Link to comment
Share on other sites

Hello upandout, Welcome to BenzoBuddies!

 

I'm so sorry to hear you had to learn the hard way just how awful it is to taper too quickly from benzodiazepines, it's terrible to not know what's happening to you, I experienced that too. 

 

We don't usually advise going to a hospital detox because they usually do it too quickly, then discharge you to suffer at home, most will reinstate and do a slow taper after wasting all of the time and money.

 

We can help you taper from the Clonazepam, we just need to make sure you'll have enough pills to do it.  Given your age and length of use, a slow taper is best, do you think if you presented your Dr with a well thought out and researched plan he would agree to supply you with enough pills to accomplish this?

 

We typically suggest reducing your dose by about 5-10% every couple of weeks but this should be driven by your symptoms, its important to listen to your body.  Here is a link to our taper methods.  Planning your taper (Taper Plans)

 

You may want to connect with others who are going through this, you can start a thread on the Withdrawal Support (during your taper) board, you'll find understanding and support there.

 

Please let us know how we can help you, we're glad you found us.

 

Pamster

 

 

 

Link to comment
Share on other sites

Thanks, I will check out your taper plans.  My Dr. wants me to do it in 2 weeks.  At least this time I know what to expect and why it's happening.
Link to comment
Share on other sites

Thanks, I will check out your taper plans.  My Dr. wants me to do it in 2 weeks.  At least this time I know what to expect and why it's happening.

 

Hello and welcome from me as well,

 

A 2 week taper is just too fast. It's disheartening that a medical providers do not learn about the best way to help people withdraw from benzos.  Even though you know what to expect I would try to find a doctor that would prescribe clonazepam to you so you can follow a sensible slow taper.  Clonazepam is a very strong benzo and your long term use indicates that you have a physical dependency to the drug. 

 

pianogirl  :smitten:

Link to comment
Share on other sites

Hello, upandout. I am sorry you are facing this difficult situation. Sadly, you are not alone.

 

Pamster asked an excellent question:

 

If you presented your current PCP with a well-researched taper plan, would he be willing to support a longer taper?

 

pianogirl gave you good advice:

 

If your current PCP is not willing to work with you, can you find a doctor who would be? 

 

I’ll add my own questions:

 

(1) Is your current PCP aware of your previous 2-week self-taper attempt and the result (i.e. a trip to the ER)?

 

(2) Can you tell us more about the 22-week taper program you are using?  It would be helpful if you could share a link/URL to the research paper you found on the Mayo Clinic website.

 

(3) Are you in the US?  If so, clonazepam is available in 0.5, 0.25, and 0.125mg orally disintegrating tablets that can be helpful in tapering.  A stability-tested formulation for a 0.1mg/mL compounded oral suspension is also available.

Link to comment
Share on other sites

  • 2 weeks later...

Thanks for all the helpful advice.  Here is the link to the Mayo Clinic research article I found.  On a more thorough read, I realize it is a research paper on Benzo's in general and not specific to Clonazepam.  And not backed by any actual patient treatment as Dr. Ashton's research was. 

 

https://www.mayoclinicproceedings.org/article/S0025-6196(16)30509-2/fulltext

 

I am in the U.S.  My PCP says he won't give me any scrips for Clonazepam or consider a long taper.  Quote - "You'll have to go through withdrawal no matter how long you taper"

 

I have 66 1 mg. pills left and have decided to do a slower/steadier taper than the 22 week Mayo plan; as recommended by you and by Dr. Ashton's book.  I am now taking about 7/8 of a pill every night.  I plan to do that for 2 weeks, then 3/4 pill for 2 weeks, then 1/2 and see how I feel.  I still need to look at your taper plan link.  I think this is enough to do a slow taper on my own?

 

I assume all of you are familiar with Dr. Heather Ashton and her work in England?  Here is a link to a uk site with her book and other info readable online.  https://benzo.org.uk/index.htm  I guess you must be since that is where I found you.

 

Thanks again for the help.

Link to comment
Share on other sites

Your Dr obviously doesn't understand the nature of benzo withdrawal, it's not simply a matter of getting the drug out of your system, it's the changes your brain made to accommodate the drug and the taper is to allow your brain to regain it's critical function as you go.  Yes, you'll face withdrawal symptoms no matter how slowly you do this, but its the only tool we have to minimize the pain.

 

I'm glad to hear you plan to taper as slowly as you can, let your body be your guide as to how fast you go.  Since your pills are limited, keep up a good pace when you can but slow it down when they symptoms are too much for you.  A taper needs to be constantly adjusted so don't lock on to a ridged taper plan.

 

And yes, we're very familiar with Heather Ashton's work, I'm glad to see you are too.

Link to comment
Share on other sites

Hello

 

DANG!!! YOU ABSOLUTELY NEED A NEW DOCTOR!!!! A.S.A.P !!!! You need to find one that will let you tapper AT YOUR OWN PACE!!! As everyone’s body,brain heals at a different pace. Plus given your age IT IS NOT SAFE TO DO A 2 WEEK TAPPER!!! You need enough pills to minimize the withdrawal symptoms. God forbid you have a seizure or other unforeseen problems . Plus you live alone , and I really don’t feel comfortable that you will be doing this all by your self. There are going to be very RUFF days To come and your going to need support. I don’t mean to scare you or anything but this is the truth. PLEASE FIND A BETTER DOCTOR that will be willing to listen and read up on benzodiazepine withdraws!!!! Your tapper will be less stressful on your body and mind at a nice slow steady pace!!! Come back here if you need anything!!! GOOD LUCK  :thumbsup:

Link to comment
Share on other sites

×
×
  • Create New...